Jump to content

Recommended Posts

In essence that's what I feel like. There is so much to remember and the chemo end of this journey is really hitting her hard. She was a bit anemic when this started a week ago but now it's bad enough that she will require 2 units of blood transfusing tomorrow. She has seemed to be a bit better in the mornings, but radiation is around noon and then a chemo session after for the last 6 week days and she is so tired, feeling chilled, and miserable by the time we get home that she needs to be reminded of everything. Taking pills, eating and drinking enough, taking her temperature, checking her blood glucose and taking the proper insulin, etc.  All she wants to do is sleep slumped over in her chair till its time to go to bed. Essentially sleeping 14 out of every 24 hour period since last week.

They say the blood transfusion will help in a few days but this is all very scary.  Has anyone else had a loved one whose chemo/radiation treatments left them barely functioning like this?

Link to post
Share on other sites
  • Replies 130
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

post deleted and for now Member reported and blocked from posting...

PET scan revealed no active cancer anywhere in her body.  Nothing lit up, not even the old tumor.  Next task is to get rid of this "lung specialist".

needs to get the Water up at the very least ... Dehydration is a partial couse of this I think.... and is treatable at hospital with lots of fluids....  She should be eating whenever hungry.. not set

Is she getting any steroids to help with anything??? Do you keep a note book for notes of these things also? is good idea and also helps at Doctors appoiontment time also.. The transfusion will help.. the red blood cells are getting ahrder to make bacuase of cancer and that is where the energy comes from... the white blood cells are the infection fighting blood cells and also need to be monitored... if they get too low then a cold can be a death sentence so make sure they are also monitored as well.. My late wife had good and bad days. never had chem and radiation at same time though. she went through radiation treatment without chemo and had the energy to repaint the inside of our small house... she was home andI was working so worked perfectly for us... Best wishes and please keep us posted on things or if you need anything. I am in and out several times a day!!!

Link to post
Share on other sites

She had steroids in her pre meds with the first chemo last Monday and her glucose went up to nearly 400 (she also became very agitated and confused) so the doc changed the pre med to no steroid at all. Today she got the 2 units of blood and for awhile she seemed alert but by the time we got home 7 hours later she was back to her old barely alert self. I am more worried now because of all days to evaluate her, the Visiting Nurses picked today before her transfusion to do so. She was barely awake even thismorning and flunked their evaluation. They will be returning on Thursday and they want to do PT and OT to "keep her in her home". 

Her blood counts were down (except white cells which were high) before she even started chemo and after this set (6 days of chemo which ended Monday) she was in even more trouble anemia wise. She gets 14 days now with just radiation and then chemo begins again on Nov 24th for another 6 weekdays.

Link to post
Share on other sites

not sure if this wil help or not but is there a chance for a shot called Aranesp??? Aranesp is a shot that helps produce red bllod cells for Chemo patients. I am sure her Oncologist is aware of this. is only thing I can think of at the moment...

Link to post
Share on other sites

Thanks Randy, this Friday she gets her counts checked again and we actually get to see the Oncologist so I will do that. She was a little better today. Actually took a 2 hour nap this afternoon and made it till 9:30pm before having to go to bed. The longer I can get her to stay awake the more she eats and drinks too.

Link to post
Share on other sites

When Donald was under chemo it seemed like after every treatment he was having to have blood transfusions.  He was taking Gemzar/Carbo at the time and it was just to harsh on his system.  He then changed over to Tarceva and his energy level did increase.  Let us know how things go for you.

Link to post
Share on other sites

We are going to be meeting with the Oncologist on 11/21 so I will ask if he can make some alterations to her treatments then. How long do the effects of chemo stay in the system?  She has a whole laundry list of side effects from her last round of chemo which ended on Nov 4th: Parkinson's like tremors of the hands, coughing and gagging, a pronounced chemo fog to such an extent that she seems almost zombie like, very little if any appetite, doesn't drink enough, water retention in her legs, etc. They gave her IV fluids 3 days last week and unknown to me for some goofy reason she stopped taking her water pills (hence I suppose the reason for the water retention). I know she feels like crap and all of this is scaring me to death.

Link to post
Share on other sites

needs to get the Water up at the very least ... Dehydration is a partial couse of this I think.... and is treatable at hospital with lots of fluids....  She should be eating whenever hungry.. not set times...

 

have to take water pills and keep dringking for body to correctly process fluids in and out!!!! I take a water pill also... I think the shakes are or can be attributed to the Dehydration and lack of fluids... Body cramps up when dehydration sets in....

Link to post
Share on other sites

She got fluids 3 times last week (lg bag of saline) but wasn't taking the water pills until yesterday morning. I have noticed a pattern though, on Sundays (the 2nd day she doesn't have to go anywhere) she seems a bit more alert. Then she drinks and eats a bit more.  I hope they give her a unit or two more of blood before she starts this next round of chemo treatments and because they want to be off both Thanksgiving and the day after they will be starting her next Sunday with the two chemo drugs after radiation. The only up side to that is that the following weekend she will not have to go for treatments for those 3 days after Thanksgiving. However, we will be spending Thanksgiving day in the hospital though for her VP-16 infusion.  Her counts are low...WBC, RBC, the works. They take blood every Monday so they have this week to try to get some of those counts up. For the low WBC last Monday they put her on Cipro, I wont know till tomorrow's blood draw if the Cipro helped or not. Either way, the Oncologist is going to have to adjust the chemo somehow or give her something else or I am afraid that the cure will kill her.

Link to post
Share on other sites

Tomorrow she is going to the hospital for one unit of blood. I hope it helps her buck up for the next round of chemo. And today she was diagnosed with Thrush. Has anyone else had trouble with the insurance companies covering the "magic mouthwash" the docs prescribe for this? 

Link to post
Share on other sites

a friend of mine said her insurance and or medicare did cover it.. how ever !! Here is a recipe to make it yourself for a lot less hassle if interested.... all instructions on how to get ingredients included in this link!!!

 

http://www.wikihow.com/Make-Magic-Mouthwash

Link to post
Share on other sites

Today she had a blood transfusion after a meeting with her Radiation Oncologist who informed us that the surgeon doesn't want to operate on her because he is not sure she would survive the surgery. Instead they will do more radiation and chemo. Yikes!  I don't know what to think of this new development and what will they do to reach their goal of a "cure" if there is no surgery?

Link to post
Share on other sites

Well here's the story. First for anyone with severe chemo brain the drug Ritalin worked for my sister like a charm. One dose and in 10 minutes she was completely alert and remained so for nearly 6 hours. Its a miracle!

Secondly, the Oncologist is giving my sister the week off (at least of Chemo) to give the drug time to really wake her up and for her to get rid of her case of thrush. At least we can spend the Thanksgiving holiday at home and not at the local hospital.

She and I both need the rest. I am mentally and physically exhausted chasing after her making sure she didn't absentmindedly set the house on fire or anything for an entire month and didn't sleep too well.

As for her not getting surgery, if they feel the surgery would kill her then I certainly don't want that. If chemo and rads can buy her three more years, I'll take it.

Link to post
Share on other sites

As a caregiver myself I know how draining it can be both physically and emotionally.  When we love someone we will do whatever it takes to make their life easier.  BUT take it from someone who knows.....it's also important to take care of yourself.

 

I'm glad the medication is helping and that you can spend Thanksgiving at home with your sister and not in the hospital.  I hope you have a wonderful day and I will be looking for a good update from you!  ((hugs))

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...